Alzheimer’s drug approved
Drug dosage was increased despite the side effects
Four months before a best-selling Alzheimer’s drug was set to lose its patent protection, its makers received approval for a higher dosage that extended their exclusive right to sell the drug. But the higher dosage caused potentially dangerous side effects and worked only slightly better than the existing drugs, according to an article published Thursday in the British Medical Journal.
The drug, Aricept 23, was approved in July 2010 against the advice of reviewers at the Food and Drug Administration.
They noted that the clinical trial had failed to show that the higher dosage — 23 milligrams versus the previous dosages of five and 10 milligrams — met its goals of improving both cognitive and overall functioning in people with moderate to severe Alzheimer’s disease.
The single clinical trial of 1,400 patients also found that the larger dosage led to substantially more nausea and vomiting, potentially dangerous side effects for elderly patients. The drug was developed by the Japanese company Eisai but is marketed in the United States with Pfizer.
“It doesn’t really have much benefit but does substantially more harm,” said Dr. Steven Woloshin, one of the co-authors of the journal article and a professor of medicine at the Dartmouth Institute for Health Policy and Clinical Practice.
Aricept generated more than $2 billion in annual sales since its first approval in 1996, according to the journal article, but it was set to lose its patent protection in November 2010, opening the door to cheaper generic versions.
In 2009, Eisai applied for a 23-milligram version of Aricept, a dosage that, the journal authors note, cannot be reached by combining the 5- and 10-milligram dosages, which are available in generic form.
Drugmakers often try to fend off competition from generic makers by finding ways of extending their exclusive rights to sell a drug — by altering its chemistry slightly, for example, or by offering it in extended-release versions. Applying for a new dosage is a relatively new tactic and — in the case of Aricept 23 — a dangerous one, said Dr. Sidney M. Wolfe, director of Public Citizen’s Health Research Group.